Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX

April 6, 2012Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 6, 2012, 10:13 PM CDT for Crane County, Upton County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2012, 10:13 PM CDT (03:13 UTC)
Expired
Apr 6, 2012, 11:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 55 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 10:16 PM CDTHAIL 1.251 S Crane, TXQUARTER TO HALF DOLLAR SIZE.
Apr 6, 10:36 PM CDTHAIL 1.2510 Se Crane, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4830 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS54 KMAF 070313
SVRMAF
TXC103-461-070415-
/O.NEW.KMAF.SV.W.0030.120407T0313Z-120407T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 PM CDT FRI APR 6 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRANE COUNTY IN WEST TEXAS...
  UPTON COUNTY IN WEST TEXAS...

* UNTIL 1115 PM CDT

* AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRANE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  CRANE...STATE HIGHWAY 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3165 10196 3116 10189 3127 10255 3152 10257
TIME...MOT...LOC 0312Z 258DEG 11KT 3138 10237

$$
1 follow-up statement
351 
WWUS54 KMAF 070339
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1039 PM CDT FRI APR 6 2012

TXC103-461-070415-
/O.CON.KMAF.SV.W.0030.000000T0000Z-120407T0415Z/
CRANE TX-UPTON TX-
1039 PM CDT FRI APR 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL UPTON AND EASTERN CRANE COUNTIES...

AT 1035 PM CDT...A TRAINED WEATHER SPOTTER 10 MILES SOUTHEAST OF 
CRANE REPORTED HALF DOLLAR SIZED HAIL.  

AT 1036 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED 
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CRANE...MOVING 
EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...KING 
MOUNTAIN AND STATE HIGHWAY 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3155 10244 3155 10242 3157 10195 3116 10189
      3127 10255
TIME...MOT...LOC 0336Z 263DEG 15KT 3136 10224

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:13 PM CDT, 4 hours earlier.

Area forecast discussion, Apr 6, 6:13 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT FRI APR 6 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SOME MID LEVEL CUMULUS CLOUDS ARE DEVELOPING ALONG A DRYLINE THIS
AFTERNOON BUT NO THUNDERSTORMS ARE EXPECTED TO DEVELOP THAT MIGHT
AFFECT ANY OF THE TERMINALS. SOUTHWEST WINDS WILL BECOME SOUTH TO
SOUTHEASTERLY OVERNIGHT THEN WILL GRADUALLY BECOME MORE EASTERLY
TOMORROW AS A COLD FRONT APPROACHES. SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP AFTER 21Z TOMORROW AND HAVE ADDED PROB30 GROUPS
FOR MOST SITES.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Apr 6, 12:39 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 PM CDT FRI APR 6 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1239 PM CDT FRI APR 6 2012 /1139 AM MDT FRI APR 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON...WHERE RELATIVE HUMIDITIES OF 5 TO 10
PERCENT WILL COINCIDE WITH WINDS SPEEDS AROUND 20 MPH.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE THIS
AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF A SEMINOLE...TO
ODESSA...TO SANDERSON LINE.  ANY STORMS THAT DO DEVELOP WILL CONTAIN
FREQUENT LIGHTNING.  A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.  LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A MORE WIDESPREAD CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON...AND ESPECIALLY SATURDAY NIGHT AS A COLD FRONT MOVES
SOUTH INTO THE AREA.  NOT ONLY WILL RAIN CHANCES BE BETTER...BUT
THE POSSIBILITY OF SEVERE WEATHER WILL BE GREATER ALONG THE COLD
FRONT.  LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE
THE PRIMARY THREATS FROM THESE STORMS.

MORE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY EVENING.
ADDITIONAL SEVERE STORMS COULD OCCUR IN THE EXTENDED FORECAST TOO...
BUT AREAS AFFECTED BY STRONG TO SEVERE STORMS WILL BE ASCERTAINED
CLOSER TO THOSE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Apr 6, 8:29 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT FRI APR 6 2012

TXZ061-062-068-069-070215-
ECTOR-MIDLAND-CRANE-UPTON-
829 PM CDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN
ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 915 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF
PLEASANT FARMS AT 826 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS
STORM WILL IMPACT US 385 AND THE PLEASANT FARMS AREA.

WIND GUSTS APPROACHING 50 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Local storm report, Apr 6, 8:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM CDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             6 NE TUBBS CORNER       31.44N 102.54W
04/06/2012  E1.25 INCH       CRANE              TX   PUBLIC

            MAINLY QUARTER SIZE HAIL, FEW HALF DOLLAR SIZE

&&

DH
Local storm report, Apr 6, 9:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             8 ENE TUBBS CORNER      31.43N 102.49W
04/06/2012  E1.25 INCH       CRANE              TX   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL. POSSIBLE WALL CLOUD.

&&

DH
Local storm report, Apr 6, 9:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             12 E TUBBS CORNER       31.38N 102.41W
04/06/2012  E2.00 INCH       CRANE              TX   PUBLIC

            GOLFBALL TO 2 INCH SIZE HAIL.

&&

DH
Local storm report, Apr 6, 9:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
926 PM CDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     12 E TUBBS CORNER       31.38N 102.41W
04/06/2012  E65 MPH          CRANE              TX   PUBLIC

&&

DH
Local storm report, Apr 6, 10:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CDT FRI APR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             5 SW CRANE              31.34N 102.41W
04/06/2012  E1.25 INCH       CRANE              TX   PUBLIC

            QUARTER TO HALF DOLLAR SIZE.

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:52 PM CDTSevere Thunderstorm WarningMAFCrane23 min
Apr 6, 9:15 PM CDTSevere Thunderstorm WarningMAFCrane60 min
Apr 7, 3:07 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
Apr 7, 3:58 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Apr 7, 4:16 PM CDTTornado WarningMAFMitchell29 min
Apr 7, 4:41 PM CDTTornado WarningMAFMitchell34 min
Apr 7, 4:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Apr 7, 4:58 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Apr 7, 5:29 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Apr 7, 5:34 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Apr 7, 5:59 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Apr 7, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane31 min
Apr 7, 6:17 PM CDTSevere Thunderstorm WarningMAFGlasscock28 min
Apr 7, 6:43 PM CDTSevere Thunderstorm WarningMAFEctor62 min
Apr 7, 6:45 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.